Alert archive / South Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Sioux Falls, SD

June 5, 20084 states

NWS Sioux Falls, SD issued this flash flood warning at Jun 5, 2008, 12:18 PM CDT for 4 states. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 12:18 PM CDT (17:18 UTC)
Expired
Jun 5, 2008, 6:18 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Nobles County, MN, Rock County, MN, Dixon County, NE, Clay County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 12:45 PM CDTFLASH FLOOD2 Sw Sioux Falls, SDWATER UP TO THE BOTTOM OF CARS ON WESTERN AVENUE NEAR 33RD STREET
Jun 5, 1:10 PM CDTFLASH FLOODTea, SDSTREET FLOODING IN TEA
Jun 5, 1:28 PM CDTFLASH FLOOD2 Wnw Rushmore, MNKANARANZI CREEK OUT OF BANKS
Jun 5, 1:50 PM CDTFLASH FLOOD5 Nne Canton, SD277TH STREET BETWEEN 483RD AND 484TH AVENUE FLOODING...FIELDS FLOODING AS WELL
Jun 5, 4:05 PM CDTFLASH FLOODCanton, SDSANDBAGGING CHRISTMAS LAKE SUBDIVISION
Jun 5, 5:30 PM CDTFLASH FLOODRock Rapids, IAFLOODED FIELDS AND SANDBAGGING A COUPLE BUSINESSES ALONG TOM CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 051721
FFWFSD
IAC119-143-149-167-MNC105-133-NEC051-SDC027-083-087-099-125-127-135-
052115-
/O.NEW.KFSD.FF.W.0006.080605T1718Z-080605T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
  LYON COUNTY IN NORTHWEST IOWA
  NORTHWESTERN OSCEOLA COUNTY IN NORTHWEST IOWA
  NORTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  WESTERN SIOUX COUNTY IN NORTHWEST IOWA
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 415 PM CDT

* AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING FROM A 
  THUNDERSTORMS NEAR CANTON AND SOUTHWEST OF VERMILLION.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PONCA...YANKTON...NEWCASTLE...MISSION HILL...MECKLING...ELK
  POINT...VOLIN...MAYFIELD...WAKONDA...IRENE...AKRON...VIBORG...
  CENTERVILLE...BERESFORD...ALCESTER...HURLEY...HAWARDEN...DAVIS...
  IRETON...PARKER...CHANCELLOR...HUDSON...MONROE...LENNOX...
  WORTHING...FAIRVIEW...SIOUX CENTER...CANTON...TEA...ROCK VALLEY...
  WALL LAKE...INWOOD...HARRISBURG...HULL...DOON...HARTFORD...
  ALVORD...SIOUX FALLS...LARCHWOOD...ROWENA...CROOKS...LESTER...
  BRANDON...GEORGE...ROCK RAPIDS...HILLS...VALLEY SPRINGS...BALTIC...
  BEAVER CREEK...GARRETSON...LITTLE ROCK...ELLSWORTH...SHERMAN...
  LUVERNE...ADRIAN AND RUSHMORE

RAINFALL TOTALS FROM THESE STORM WILL BE BETWEEN 0.5 AND 1.5 
INCH...AND RAINFALL RATES WILL EXCEED 3 INCHES PER HOUR. THIS MEANS 
THAT THE EXPECTED RAINFALL COULD OCCUR IN AS LITTLE AS 15 TO 45 
MINUTES. WITH THESE INTENSE RAINFALL RATES ON TOP OF SATURATED 
GROUND...RUNOFF WILL QUICKLY LEAD TO RAPID RISES ON AREA STREAMS AND 
CREEKS...AND FLOODING OF ROADS AND INTERSECTIONS IN URBAN AREAS IS 
LIKELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4240 9677 4258 9703 4275 9702 4277 9713
      4282 9723 4285 9724 4286 9731 4286 9741
      4287 9744 4353 9721 4384 9662 4361 9556
      4253 9673
TIME...MOT...LOC 1718Z 212DEG 57KT 4264 9713

$$

MG
4 follow-up statements
000 
WGUS73 KFSD 051801
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1258 PM CDT THU JUN 5 2008

IAC119-143-149-167-MNC105-133-NEC051-SDC027-083-087-099-125-127-135-
052115-
/O.CON.KFSD.FF.W.0006.000000T0000Z-080605T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA IA-LYON IA-SIOUX IA-PLYMOUTH IA-ROCK MN-NOBLES MN-DIXON NE-
MINNEHAHA SD-MCCOOK SD-LINCOLN SD-TURNER SD-YANKTON SD-UNION SD-
CLAY SD-
1258 PM CDT THU JUN 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
CLAY...UNION...EASTERN YANKTON...TURNER...LINCOLN...SOUTHEASTERN
MCCOOK...MINNEHAHA...NORTHERN DIXON...SOUTHERN NOBLES...ROCK...
NORTHWESTERN PLYMOUTH...WESTERN SIOUX...LYON AND NORTHWESTERN OSCEOLA
COUNTIES...

BETWEEN 1230 AND 100 PM CDT...SEVERAL REPORTS OF FLASH FLOODING OF 
NUMEROUS STREETS IN THE SIOUX FALLS METRO AREA HAVE BEEN RECEIVED. 
THIS FLASH FLOODING IS THE RESULT OF THUNDERSTORMS DROPPING 0.5 TO 
1.0 INCH OF RAIN IN 20 TO 40 MINUTES. AT 100 PM...THE MOST INTENSE  
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ROCK RAPIDS TO 
MECKLING..MOVING NORTHEAST AT 40 MPH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4240 9677 4258 9703 4275 9702 4277 9713
      4282 9723 4285 9724 4286 9731 4286 9741
      4287 9744 4353 9721 4384 9662 4361 9556
      4253 9673
TIME...MOT...LOC 1758Z 210DEG 30KT 4342 9612 4285 9703

$$

MG
000 
WGUS73 KFSD 051917
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 PM CDT THU JUN 5 2008

IAC119-143-149-167-MNC105-133-NEC051-SDC027-083-087-099-125-127-135-
052115-
/O.CON.KFSD.FF.W.0006.000000T0000Z-080605T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA IA-LYON IA-SIOUX IA-PLYMOUTH IA-ROCK MN-NOBLES MN-DIXON NE-
MINNEHAHA SD-MCCOOK SD-LINCOLN SD-TURNER SD-YANKTON SD-UNION SD-
CLAY SD-
214 PM CDT THU JUN 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
CLAY...UNION...EASTERN YANKTON...TURNER...LINCOLN...SOUTHEASTERN
MCCOOK...MINNEHAHA...NORTHERN DIXON...SOUTHERN NOBLES...ROCK...
NORTHWESTERN PLYMOUTH...WESTERN SIOUX...LYON AND NORTHWESTERN OSCEOLA
COUNTIES...

AT 150 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING OF 
FIELDS AND COUNTY ROADS NORTH OF CANTON. AT 215 PM...THUNDERSTORMS 
WERE STILL LOCATED IN AN AREA FROM DELL RAPIDS TO LUVERNE TO SIOUX 
CENTER. ADDITIONAL THUNDERSTORM DEVELOPMENT IS ALSO EXPECTED TO 
OCCUR LATE THIS AFTERNOON INTO THIS EVENING. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4240 9677 4258 9703 4275 9702 4277 9713
      4282 9723 4285 9724 4286 9731 4286 9741
      4287 9744 4353 9721 4384 9662 4361 9556
      4253 9673
TIME...MOT...LOC 1914Z 210DEG 30KT 1772 6940 1717 6854

$$

MG
000 
WGUS53 KFSD 052112
FFWFSD
IAC119-143-149-167-MNC105-133-NEC051-SDC027-083-087-099-125-127-135-
060015-
/O.EXT.KFSD.FF.W.0006.000000T0000Z-080606T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
  LYON COUNTY IN NORTHWEST IOWA
  NORTHWESTERN OSCEOLA COUNTY IN NORTHWEST IOWA
  NORTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  WESTERN SIOUX COUNTY IN NORTHWEST IOWA
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
  EASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 715 PM CDT

* AT 406 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM THE THUNDERSTORMS THAT PRODUCED ONE TO THREE INCHES 
  OF RAIN EARLIER TODAY. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
  VALLEY...ROCK RAPIDS...LITTLE ROCK...LESTER...LARCHWOOD...IRETON...
  INWOOD...HULL...HAWARDEN...GEORGE...DOON...ALVORD...AKRON...
  RUSHMORE...LUVERNE...HILLS...ELLSWORTH...BEAVER CREEK...ADRIAN...
  PONCA...NEWCASTLE...MASKELL...MARTINSBURG...YANKTON...WORTHING...
  WALL LAKE...WAKONDA...VOLIN...VIBORG...VERMILLION...VALLEY
  SPRINGS...TEA...SIOUX FALLS...SHERMAN...ROWENA...PARKER...MONROE...
  MISSION HILL...MECKLING...MAYFIELD...LENNOX...IRENE...HURLEY...
  HUDSON...HARTFORD...HARRISBURG...GARRETSON...FAIRVIEW...ELK
  POINT...DAVIS...CROOKS...CHANCELLOR...CENTERVILLE...CANTON...
  BRANDON...BERESFORD...BALTIC AND ALCESTER

SANDBAGGING IS ONGOING AT THE CHRISTMAS LAKE SUBDIVISION NEAR 
CANTON...AND ALSO ALONG 9 MILE CREEK IN TEA. ADDITIONAL RAINFALL 
TOTALS THROUGH THIS AFTERNOON WILL LIKELY ONLY BE ONE QUARTER OF AN 
INCH OR LESS...BUT DUE TO THE ONGOING FLASH FLOODING...THE WARNING 
HAS BEEN EXTENDED. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4240 9677 4258 9703 4275 9702 4277 9713
      4282 9723 4285 9724 4286 9731 4286 9741
      4287 9744 4353 9721 4384 9662 4361 9556
      4253 9673
TIME...MOT...LOC 2109Z 210DEG 30KT 1855 6890 1800 6803

$$

MG
000 
WGUS73 KFSD 052318
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT THU JUN 5 2008

IAC119-143-149-167-MNC105-133-NEC051-SDC027-083-087-099-125-127-135-
052326-
/O.CAN.KFSD.FF.W.0006.000000T0000Z-080606T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA IA-LYON IA-SIOUX IA-PLYMOUTH IA-ROCK MN-NOBLES MN-DIXON NE-
MINNEHAHA SD-MCCOOK SD-LINCOLN SD-TURNER SD-YANKTON SD-UNION SD-
CLAY SD-
616 PM CDT THU JUN 5 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CLAY...UNION...
EASTERN YANKTON...TURNER...LINCOLN...SOUTHEASTERN MCCOOK...
MINNEHAHA...NORTHERN DIXON...SOUTHERN NOBLES...ROCK...NORTHWESTERN
PLYMOUTH...WESTERN SIOUX...LYON AND NORTHWESTERN OSCEOLA COUNTIES...

VERY LITTLE RAIN HAS FALLEN ACROSS THE AREA IN THE PAST 3 HOURS. 
ADDITIONAL RAINFALL IS POSSIBLE WITH ANOTHER LINE OF THUNDERSTORMS 
THAT WILL MOVE THROUGH THE AREA BETWEEN 8 PM AND MIDNIGHT...BUT 
AMOUNTS WILL LIKELY BE LESS THAN ONE HALF INCH SINCE THESE STORMS 
WILL BE MOVING VERY QUICKLY. A FLASH FLOOD WATCH DOES REMAIN IN 
EFFECT UNTIL 100 AM CDT FOR THIS AREA.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY 
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST 
NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4240 9677 4258 9703 4275 9702 4277 9713
      4282 9723 4285 9724 4286 9731 4286 9741
      4287 9744 4353 9721 4384 9662 4361 9556
      4253 9673
TIME...MOT...LOC 2316Z 210DEG 30KT 1947 6834 1892 6747

$$

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 11:05 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 5, 11:05 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUN 5 2008

.DISCUSSION...
INTERESTING SET UP TODAY WITH 987 MB SURFACE LOW JUST TO THE EAST OF
HILL CITY KANSAS. STRONGLY SHEARED ENVIRONMENT WITH STRONG UPPER
LEVEL WAVE MOVING OUT OF THE FOUR CORNERS REGIONS INTO THE WESTERN
PLAINS LATE THIS AFTERNOON. 12Z KTOP SOUNDING SHOWS STRONG CAP WITH
+15 C AIR AT 700 MB.  FURTHER TO THE NORTH AT KOAX...ATMOSPHERE
APPEARS TO BE MUCH MORE WORKED OVER WITH THE WARM AIR ALOFT NOT
NEARLY AS PROMINENT. STRONG SPEED AND DIRECTIONAL SHEAR NOTED ON
BOTH SOUNDINGS. SEVERAL SURFACE BOUNDARIES ACROSS NEBRASKA
BEGINNING TO WORK OFF TO THE NORTH.  MAIN WARM FRONT IS SITUATED
JUST TO THE NORTH OF THE KANSAS/NEBRASKA BORDER...WHILE  A SECONDARY
WARM FRONT IS SITUATED ACROSS NORTH CENTRAL NEBRASKA. CONVECTION HAS
BEGUN TO DEVELOP ALONG THIS BOUNDARY OVER THE LAST HOUR...WHICH IS
NOT CAPTURED BY THE MODELS WELL AT ALL. EFFECTS FROM THIS CONVECTION
WILL LIKELY PLAY A ROLE IN HOW SEVERE WEATHER SCENARIO PLAYS OUT
TODAY.

HAVE GONE WITH THE IDEA THAT WARM FRONT WILL MAKE IT INTO SOUTHERN
PORTIONS OF FORECAST AREA...EXTENDING FROM KYKN-KSPW.  EXPECT THE
MAIN SEVERE WEATHER THREAT TO BE ALONG AND SOUTH OF THIS
BOUNDARY...WITH STORMS REMAINING ELEVATED TO THE NORTH. EXPECT
GREATEST THREAT TO BE ACROSS NORTHWEST IOWA WHERE SKIES HAVE
PARTIALLY CLEARED OUT ALLOWING ATMOSPHERE TO DESTABILIZE. AS LONG AS
ATMOSPHERE IS ABLE TO DESTABILIZE SUFFICIENTLY THAT STORMS WILL NOT
BE SHEARED APART...SHOULD SEE SURFACE BASED SUPERCELL STORMS
REDEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA THAT CONGEAL
WITH TIME INTO A SQUALLINE. WITH STRONG WINDS ALOFT...COULD SEE
POTENTIAL FOR A SIGNIFICANT DAMAGING WIND EVENT ESPECIALLY ACROSS
NORTHWEST IOWA LATE THIS AFTERNOON AS ELEVATED DRY PUNCH MOVES INTO
CENTRAL NEBRASKA. 0-6 KM WINDS INDICATE STORM MOTION WOULD BE AROUND
190 AT 48 KNOTS...WHILE RIGHT MOVING SUPERCELLS WOULD MOVE AROUND
200 AT 45 KNOTS.

WITH GROUND ALREADY SATURATED FROM RECENT RAINS AND 3/HR FLASH FLOOD
GUIDANCE VARYING FROM 0.6 TO 3.0 INCHES ACROSS MUCH OF THE
AREA...ELECTED TO ISSUE A FLASH FLOOD WATCH FROM 18Z TO 06Z TONIGHT.

HAVE LOWERED HIGHS NORTH OF THE FRONT...MODIFIED SKY AND WIND GRIDS.
GRIDS POSTED...TEXT PRODUCTS ON THE WAY. /BT

&&
.AVIATION...

SCATTERED THUNDERSTORMS WILL MOVE NORTH ALONG AND WEST OF THE JAMES
RIVER THIS MORNING. A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP
ACROSS NORTH CENTRAL NEBRASKA THIS AFTERNOON. SOME OF THESE STROMS
WILL LIKELY BE SEVERE THIS AFTERNOON PRODUCING HAIL AND ISOLATED
TORNADOES BEFORE EVOLING INTO A DAMAGING WIND EVENT.

&&

.PREV DISCUSSION...

WARM ADVECTION SHRA/TSRA FELL APART IN MOST OF CWA OVERNGT AS NEB/IA
CONVECTION TOOK OVER CLOSER TO WMFNT. SO CUT BACK COVERAGE AND
INTENSITY THIS MRNG AND HAVE CANCELLED ALL WATCHES. COULD REGENERATE
DURG MRNG...MAINLY NORTH OF I90 AND EAST OF I29...BUT STILL ONLY
SCATTERED EXPCD. HOWEVER...DANGEROUS SITUATION STILL DVLPG LATE
THIS AFTN AND EVE AS MAIN DYNAMICS FINALLY MOVE NEWD INTO CWA AND
INTERACT WITH SFC WMFNT SURGING NWD THRU SERN CWA. THIS FNT WILL BE
FLWD BY STG SSELY FLOW OF MUCH WARMER AND VERY MOIST AND UNSTABLE
AIR...FUELING STG TSTM DVLPMT EVEN N AND W OF FNT OVER MOST OF CWA
DUE TO STG DYNAMICS ALOFT. MAIN THREAT FOR SUPERCELLS AND TORNADOES
SHOULD BE ALG AND SE OF A LN FM MWM TO FSD TO YKN...BUT SURGING
WMFNT COULD BRING MAIN ACTION EVEN FURTHER N AND W BY EARLY EVE.
HEAVY RAIN WILL REDVLP WITH DVLPG MCSS MOVG EWD OVER CWA DURG
EVE...AND DAYSHIFT WILL HAVE TO PONDER ANOTHER FFA DEPENDING ON
WHERE IT COULD SET UP. WRAPAROUND SCT SHRA MOVG EWD OVER MAINLY NRN
CWA LATE TNGT THRU FRI MRNG...WITH BRISK SWLY FLOW OF MILDER AND
DRIER AIR EXPCD BY AFTN. PRETTY MUCH STATUS QUO ON FCST THEREAFTER
WITH SOME MINOR ADJUSTMENTS. SEEMS SLY FLOW SHOULD BRING SOME LOW
LVL MOISTURE RETURN FOR THE CHCS OF TSTMS DVLPG SE OVER CWA LATE FRI
NGT THRU SAT NGT....BUT NEXT MAIN PRECIP EVENT SHOULD HOLD OFF TIL
SUN NGT AND BEYOND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
     IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ071-072-080-081-
     089-090-097-098.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ013-014.

SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ038>040-050-
     052>071.
&&

RSR
Hazardous weather outlook, Jun 5, 11:32 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT THU JUN 05 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT THU JUN 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED ELEVATED THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST
ACROSS THE REGION THIS MORNING.  THE MAIN THREATS FOR THESE
STORMS WILL STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO
THE SIZE OF GOLF BALLS.  STORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ACROSS NORTH CENTRAL NEBRASKA AND MOVE INTO THE AREA.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
TORNADOES...ESPECIALLY SOUTH OF A YANKTON SOUTH DAKOTA TO SPENCER
IOWA LINE. THESE STORMS WILL GRADUALLY COMBINE INTO A SQUALLINE
PRODUCING A SIGNIFICANT WIND EVENT ACROSS NORTHWEST IOWA. HAIL TO
THE SIZE OF BASEBALLS WILL ALSO BE POSSIBLE WITH THE STRONGEST
STORMS.

FLOODING...
THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS
EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE
THIS WEEK.

MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE
EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR
CONTINUED OR ADDITIONAL FLOODING.

THUNDERSTORMS SHOULD CAUSE LOCALLY VERY HEAVY RAINS LATE THIS
AFTERNOON AND EVENING...PRODUCING 1 TO 3 INCHES RAINFALL. THIS
COULD CREATE SOME LOCALIZED FLASH FLOODING ISSUES AS WELL AS
INCREASE THE THREAT OF ADDITIONAL FLOODING ON CREEKS...STREAMS
AND RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN AND SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
THURSDAY AFTERNOON AND NIGHT. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS SHOULD BE SOUTH AND EAST OF A BROOKINGS TO YANKTON
LINE WITH GOLF BALL SIZED HAIL...WIND GUSTS TO 70 MPH AND STRONG
TORNADOES ALL THREATS. HEAVY RAIN WILL ALSO BE A THREAT TO THE
WEST OF THIS LINE WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN
LIKELY ACROSS MUCH OF THE AREA THROUGH LATE THURSDAY NIGHT.

WIDESPREAD THUNDERSTORMS EXPECTED ARE EXPECTED TO DEVELOP
WEDNESDAY NIGHT INTO THURSDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE... GENERALLY ALONG AND EAST OF INTERSTATE 29. ELEVATED
STORMS WILL BE POSSIBLE ON WEDNESDAY NIGHT...WITH POTENTIALLY
MORE SIGNIFICANT STORMS THURSDAY AFTERNOON AND EVENING ACROSS
NORTHWEST IOWA AND NEARBY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 11:14 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             WAGNER                  43.08N 98.30W
06/05/2008  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

LIEBL
Local storm report, Jun 5, 11:25 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             DANTE                   43.04N 98.19W
06/05/2008  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

LIEBL
Local storm report, Jun 5, 11:38 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             3 WNW DELMONT           43.28N 98.21W
06/05/2008  E1.00 INCH       DOUGLAS            SD   TRAINED SPOTTER

&&

LIEBL
Local storm report, Jun 5, 11:58 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      TRIPP                   43.22N 97.97W
06/05/2008                   HUTCHINSON         SD   PUBLIC

            WATER OVER THE CURB IN TRIPP

&&

LIEBL
Local storm report, Jun 5, 12:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             SW EMERY                43.60N 97.62W
06/05/2008  E0.75 INCH       HANSON             SD   TRAINED SPOTTER

&&

LIEBL
Local storm report, Jun 5, 12:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1214 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             8 SW EMERY              43.52N 97.73W
06/05/2008  E0.75 INCH       HANSON             SD   TRAINED SPOTTER

&&

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:33 PM CDTSevere Thunderstorm WarningFSDMoody29 min
Jun 5, 10:35 AM CDTFlash Flood WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more11 hr
Jun 5, 10:38 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 5, 10:52 AM CDTSevere Thunderstorm WarningFSDCharles Mix23 min
Jun 5, 11:01 AM CDTRiver Flood WarningFSDHutchinson, Yankton10 days
Jun 5, 11:01 AM CDTRiver Flood WarningFSDDavison23 hr
Jun 5, 11:10 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson35 min
Jun 5, 11:30 AM CDTSevere Thunderstorm WarningFSDClay, Yankton30 min
Jun 5, 11:38 AM CDTSevere Thunderstorm WarningFSDBon Homme, Davison, Douglas, Hanson, Hutchinson52 min
Jun 5, 11:44 AM CDTFlash Flood WarningFSDBon Homme, Davison, Hanson, Hutchinson, McCook, Turner and 1 more5 hr
Jun 5, 12:14 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner31 min
Jun 5, 12:26 PM CDTSevere Thunderstorm WarningFSDClay, Union34 min
Jun 5, 12:45 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner30 min
Jun 5, 12:56 PM CDTSevere Thunderstorm WarningFSDLincoln49 min
Jun 5, 12:59 PM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 5, 3:16 PM CDTFlash Flood WarningFSDMinnehaha, Moody3 hr
Jun 5, 3:40 PM CDTFlash Flood WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson4 hr
Jun 5, 3:57 PM CDTSevere Thunderstorm WarningFSDGregory48 min
Jun 5, 4:15 PM CDTFlash Flood WarningFSDBrule, Jerauld3 hr
Jun 5, 4:42 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Jun 5, 5:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson37 min
Jun 5, 5:41 PM CDTFlash Flood WarningFSDAurora, Davison, Jerauld, Sanborn119 min
Jun 5, 5:53 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson, Sanborn52 min
Jun 5, 5:54 PM CDTFlash Flood WarningFSDHanson, Hutchinson, McCook, Miner, Sanborn105 min
Jun 5, 6:32 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook43 min
Jun 5, 6:49 PM CDTFlash Flood WarningFSDBon Homme, Yankton50 min
Jun 4, 11:02 PM CDTHigh Wind WarningFSDIda, Woodbury96 min
Jun 5, 12:09 PM CDTSevere Thunderstorm WarningFSDWoodbury36 min
Jun 5, 12:31 PM CDTSevere Thunderstorm WarningFSDLyon29 min
Jun 5, 12:33 PM CDTSevere Thunderstorm WarningFSDPlymouth27 min
Jun 5, 12:39 PM CDTFlash Flood WarningFSDCherokee, Clay, Dickinson, Lyon, O'Brien, Osceola and 3 more3 hr
Jun 5, 12:57 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux33 min
Jun 5, 1:05 PM CDTSevere Thunderstorm WarningFSDLyon25 min
Jun 5, 1:17 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola43 min
Jun 5, 2:34 PM CDTSevere Thunderstorm WarningFSDLyon26 min
Jun 5, 3:49 PM CDTRiver Flood WarningFSDLyon67 hr
Jun 5, 1:07 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles5 hr
Jun 5, 1:31 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray, Nobles29 min
Jun 5, 1:54 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles51 min

Nearby

Flash Flood Warnings in South Dakota, 2008Flash Flood Warnings in Iowa, 2008Flash Flood Warnings in Minnesota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.